Alert archive / Ohio / Special Weather Statements in 2018

Special Weather Statement, NWS Cleveland, OH

August 7, 2018Medina County, Summit County, Ohio

NWS Cleveland, OH issued this special weather statement at Aug 7, 2018, 1:15 AM EDT for Medina County, Summit County, Ohio. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2018, 1:15 AM EDT (05:15 UTC)
Expired
Aug 7, 2018, 2:15 AM EDT
In force
60 min
Issued by
NWS Cleveland, OH

Counties Medina County, OH, Summit County, OH

The radar

The Cleveland radar (KCLE), 23 km from the middle of the area, began a volume at 05:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 5.3 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2018-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2018-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
2017 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

916 
WWUS81 KCLE 070515
SPSCLE

Special Weather Statement
National Weather Service Cleveland OH
115 AM EDT TUE AUG 7 2018

OHZ010-011-020-021-030-031-070615-
Summit-Medina-Lorain-Cuyahoga-Ashland-Wayne-
115 AM EDT TUE AUG 7 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CUYAHOGA...MEDINA...
NORTHEASTERN ASHLAND...SUMMIT...NORTHERN WAYNE AND EASTERN LORAIN
COUNTIES...

At 114 AM EDT, radar indicated strong thunderstorms were located
along a line extending from Westlake to near Strongsville to near
Lodi to near Polk. Movement was east at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Cleveland, Akron, Medina, Ashland, Parma, Lakewood, Cuyahoga Falls,
Euclid, Cleveland Heights, Strongsville, Brunswick, Westlake, North
Royalton, North Ridgeville, Kent, Barberton, Green, Solon, Avon Lake
and Hudson.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4087 8231 4128 8200 4153 8203 4149 8188
      4148 8171 4163 8149 4157 8148 4157 8140
      4145 8139 4142 8137 4142 8139 4099 8139
      4098 8142 4091 8142 4091 8163
TIME...MOT...LOC 0514Z 264DEG 29KT 4147 8191 4130 8190 4112 8203 4091
8220

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this special weather statement went out at Aug 7, 1:01 AM EDT, 14 minutes earlier.

Area forecast discussion, Aug 7, 1:01 AM EDT, 14 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
101 AM EDT Tue Aug 7 2018

...06z Aviation TAF and Near Term Forecast Update...

.SYNOPSIS...
High pressure over the mid Atlantic states will weaken and
allow a cold front will move east into the region late tonight.
The front will stall across in the area Tuesday. Low pressure
will move east across Ohio along the boundary Wednesday. Weak
high pressure will build in for Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Strong convection is slowly weakening with a broken line of
showers and storms slowly moving across northern Ohio. There
still could be some gusty winds up to 45 mph associated with a
stronger storm or gust front through 3 am. Forecast has been
updated with the line slowly moving east-southeast across the
area. Looks like the severe weather threat is mainly over for
tonight. There are no changes at this time for the forecast
tomorrow into tomorrow evening. The frontal boundary will stall
out in the area with additional scattered showers and storms
expected to develop tomorrow afternoon.

Previous discussion...
Radar shows isolated convection now along the lake breeze east
of KCLE and nothing much more across northern OH or nwrn PA. To
our west however convection across southern lower MI is moving
east. The HRRR looks to be having trouble with this so
confidence in its evolution is low. Movement is primarily east
however if the line develops further south it would time into or
at least near KTOL by around 5pm. A severe thunderstorm watch
is just to our west. Capes feeding into the line of storms are
between 2K and 4K J/kg would would expect storms to be
energetic as they move in. The HRRR may have a better handle on
subsequent convection which it develops to our west/northwest
and moves in after 00Z affecting most if not all locations
through the night. Will have likely pops most places with cat
pops northwest. Tuesday would expect showers and thunderstorms
to redevelop as a cold front drifts in from the northwest,
eventually stalling across the area or just to our southeast.
Models bring a short wave east across the region Tuesday night.
With moisture remaining in place will have chance pops for the
evening increasing to likely overnight with the best energy.
Highs Tuesday low to mid 80s.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
A somewhat active latter half of the week begins Wednesday with
a cold front draped across the area in the morning, moving east
out of the area by the afternoon. Opted for minor changes to
pops during the day, pushing the likely pops a bit further east
, but have retained mid/high chance pops for most of the area
with some reinforcing mid level energy pushing across the area
Wednesday. Surface high pressure will regain control across the
region Wednesday night into Thursday, and have opted for a dry
forecast Wednesday night through Thursday morning, although a
piece of mid level energy tracking southeast through the
southern Great Lakes may bring a stray shower Thursday morning
into the afternoon. A stronger cold front will push south
through the Great Lakes Thursday settling close to the region
Thursday night and moving into the area on Friday. Pops increase
from Thursday afternoon through Friday from north to south
across the area, with the highest pops on Friday in the mid/high
chance range. Kept temps close to previous forecast, leaning
towards consensus MOS vs. raw guidance. The warmest day on
Thursday could see highs in the mid 80s across the area.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Model trends are similar but still some doubt as to the timing
of systems in the Long Term Forecast. Both models have low
pressure system centered over Lake Erie by daybreak Saturday.
After that models diverge. GFS pushes low SE of forecast area
Saturday night, then it lifts north over the area again by
daybreak Monday. ECMWF on the other hand moves the low east of
the forecast area Saturday night then moves next system over the
area late Sunday into Monday. Best chance for convection
sometime Friday night into Saturday. Timing still in doubt so
went scattered -tsra both periods. Kept Saturday night into
Sunday dry then low chance pops from Sunday night into Monday.
Temps should remain near normal.

&&

.AVIATION /06Z Tuesday THROUGH Saturday/...
TAF sites will see variable conditions for the rest of the night
through early Tuesday morning due to a line of strong convection
moving across northern Ohio into NW Pennsylvania. Pilots can
expect mainly MFVR ceilings and visibility drops near and under
heavier showers and storms through 09z. There could be some
brief IFR conditions. Winds around storms will be variable
between 10 and 20 knots at the surface. Outside of storms, winds
will be around 5 knots from south- southwest. Convection should
weaken to scattered showers through early morning. Ceilings
will start out MVFR in the morning and become VRF by late
morning or midday. We can expected additional scattered showers
closer to Lake Erie and scattered convection closer to central
Ohio into eastern Ohio Tuesday afternoon. This is covered with
VC at this time due to low confidence of exact impacts and
timing.

OUTLOOK...Non-VFR possible with patchy morning BR. Non-VFR
likely in thunderstorms Tuesday afternoon through Wednesday.

&&

.MARINE...
Quiet conditions expected on the lake through the rest of the
week as high pressure remains centered south of the lake as a
cold front slowly approaches from the northwest. The front will
move across the lake Tuesday night into Wednesday, with
southwest winds becoming northwest behind the front. Winds will
quickly return to west/southwest flow by Thursday as high
pressure builds back across the lake. Another stronger cold
front will push south across the lake on Friday with winds
becoming northerly. Winds through the period will generally be
10 kts or less.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...TK
NEAR TERM...Griffin
SHORT TERM...Greenawalt
LONG TERM...DJB
AVIATION...Griffin
MARINE...Greenawalt
Hazardous weather outlook, Aug 6, 5:44 AM EDT, 19 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
544 AM EDT Mon Aug 6 2018

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-070945-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
544 AM EDT Mon Aug 6 2018

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 6, 11:40 PM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1140 PM EDT MON AUG 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     TSTM WND DMG     2 NE LORAIN             41.47N 82.15W
08/06/2018                   LORAIN             OH   EMERGENCY MNGR

            TREES INTO HOUSES, WIRES DOWN FROM STATE
            ROUTE 611 NORTH TO ALONG STATE 6 TO
            SHEFFIELD LAKE.

&&
Local storm report, Aug 6, 11:51 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1151 PM EDT MON AUG 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     TSTM WND DMG     2 N CLEVELAND           41.51N 81.67W
08/06/2018                   CUYAHOGA           OH   PUBLIC

            A PICTURE FROM SOCIAL MEDIA SHOWED LARGE
            TREE LIMB BLOWN DOWN AND BLOCKING ROAD NEAR
            2000 E 31ST STREET.

&&

MG
Local storm report, Aug 7, 12:07 AM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1207 AM EDT TUE AUG 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1156 PM     TSTM WND DMG     BROOK PARK              41.40N 81.82W
08/06/2018                   CUYAHOGA           OH   PUBLIC

            TREE DOWN GLENWAY RD, TREE DOWN WITH
            MULTIPLE POWER LINES DOWN.

&&
Local storm report, Aug 7, 12:10 AM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CLEVELAND OH
1210 AM EDT TUE AUG 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     TSTM WND DMG     2 N CLEVELAND           41.51N 81.67W
08/06/2018                   CUYAHOGA           OH   PUBLIC

            A PICTURE FROM SOCIAL MEDIA SHOWED LARGE
            TREE LIMB BLOWN DOWN AND BLOCKING ROAD NEAR
            2000 E 31ST STREET.

1130 PM     TSTM WND DMG     2 NE LORAIN             41.47N 82.15W
08/06/2018                   LORAIN             OH   EMERGENCY MNGR

            TREES INTO HOUSES, WIRES DOWN FROM STATE
            ROUTE 611 NORTH TO ALONG STATE 6 TO
            SHEFFIELD LAKE.

1053 PM     TSTM WND GST     3 N CLEVELAND           41.52N 81.68W
08/06/2018  M40 MPH          CUYAHOGA           OH   ASOS

1042 PM     TSTM WND DMG     CASTALIA                41.40N 82.81W
08/06/2018                   ERIE               OH   PUBLIC

            SEVERAL POLES AND TREES DOWN ON MAIN ST. AND
            STATE ROUTE 269 NORTH TO STATE ROUTE 6.

1028 PM     TSTM WND GST     SANDUSKY                41.45N 82.71W
08/06/2018  M55 MPH          ERIE               OH   TRAINED SPOTTER

            TSTM WITH WIND AND HEAVY RAIN.

0817 PM     FUNNEL CLOUD     2 WNW MAUMEE            41.58N 83.69W
08/06/2018                   LUCAS              OH   LAW ENFORCEMENT

            FUNNEL CLOUD I475 AND DUSSEL DR.

0510 PM     TSTM WND DMG     2 N HUNTING VALLEY      41.50N 81.41W
08/06/2018                   CUYAHOGA           OH   PUBLIC

            TREE DOWN CHAGRIN RIVER RD AND CEDAR.

0503 PM     TSTM WND DMG     1 SSW GATES MILLS       41.52N 81.42W
08/06/2018                   CUYAHOGA           OH   PUBLIC

            TREES AND WIRES DOWN.

0439 PM     TSTM WND DMG     1 SW GATES MILLS        41.52N 81.42W
08/06/2018                   CUYAHOGA           OH   PUBLIC

            TREE DOWN IN THE WEST BOUND LANE OF GATES
            MILLS BLVD.

0436 PM     TSTM WND DMG     WICKLIFFE               41.60N 81.47W
08/06/2018                   LAKE               OH   PUBLIC

            WIRES AND TREES DOWN, ROCKEFELLER RD. THE
            ROAD WAS COMPLETELY BLOCKED.

0415 PM     TSTM WND GST     1 ENE RICHMOND HEIGHTS  41.57N 81.48W
08/06/2018  M58 MPH          CUYAHOGA           OH   PUBLIC

&&
Special weather statement, Aug 7, 12:35 AM EDT, 40 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1235 AM EDT TUE AUG 7 2018

OHZ009-010-019-020-030-070515-
Huron-Erie-Medina-Lorain-Ashland-
1235 AM EDT TUE AUG 7 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN HURON...ERIE...
WESTERN MEDINA...NORTHERN ASHLAND AND LORAIN COUNTIES...

At 1234 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles north of Vermilion to near
Wakeman to 7 miles southwest of New London. Movement was east at 30
mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Lorain, Elyria, Medina, Western Vermilion, Vermilion, North
Ridgeville, Avon Lake, Amherst, Grafton, Wellington, Lodi, New
London, Wakeman, Chippewa Lake, Avon, Sheffield Lake, Eaton, Oberlin,
Sheffield and Sullivan.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4099 8245 4143 8241 4154 8199 4150 8197
      4135 8197 4135 8188 4099 8190
TIME...MOT...LOC 0434Z 258DEG 26KT 4151 8231 4127 8233 4100 8250
Special weather statement, Aug 7, 1:15 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Cleveland OH
115 AM EDT TUE AUG 7 2018

OHZ010-011-020-021-030-031-070615-
Summit-Medina-Lorain-Cuyahoga-Ashland-Wayne-
115 AM EDT TUE AUG 7 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CUYAHOGA...MEDINA...
NORTHEASTERN ASHLAND...SUMMIT...NORTHERN WAYNE AND EASTERN LORAIN
COUNTIES...

At 114 AM EDT, radar indicated strong thunderstorms were located
along a line extending from Westlake to near Strongsville to near
Lodi to near Polk. Movement was east at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Cleveland, Akron, Medina, Ashland, Parma, Lakewood, Cuyahoga Falls,
Euclid, Cleveland Heights, Strongsville, Brunswick, Westlake, North
Royalton, North Ridgeville, Kent, Barberton, Green, Solon, Avon Lake
and Hudson.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4087 8231 4128 8200 4153 8203 4149 8188
      4148 8171 4163 8149 4157 8148 4157 8140
      4145 8139 4142 8137 4142 8139 4099 8139
      4098 8142 4091 8142 4091 8163
TIME...MOT...LOC 0514Z 264DEG 29KT 4147 8191 4130 8190 4112 8203 4091
8220

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 9:54 PM EDTSpecial Marine WarningCLE2 hr
Aug 6, 10:07 PM EDTSpecial Weather StatementCLEErie, Huron, Sandusky, Seneca53 min
Aug 6, 10:13 PM EDTSevere Thunderstorm WarningCLEErie, Sandusky47 min
Aug 6, 10:34 PM EDTSpecial Weather StatementCLEHancock, Wood56 min
Aug 6, 11:01 PM EDTSpecial Weather StatementCLECuyahoga, Lorain59 min
Aug 6, 11:09 PM EDTSevere Thunderstorm WarningCLECuyahoga, Lorain66 min
Aug 6, 11:16 PM EDTSpecial Weather StatementCLESandusky, Seneca44 min
Aug 6, 11:36 PM EDTAreal Flood AdvisoryCLECuyahoga, Lorain3 hr
Aug 6, 11:39 PM EDTSpecial Weather StatementCLEGeauga, Lake, Portage66 min
Aug 6, 11:57 PM EDTAreal Flood AdvisoryCLELucas, Wood3 hr
Aug 7, 12:35 AM EDTSpecial Weather StatementCLELorain, Medina40 min

Nearby

Special Weather Statements in Ohio, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.